When You Wear Your Ego on Your Head

Written by J.D. Anderson


I’m just going to come out and say it. I’m 26 years old and I have Androgenetic Alopecia, also known as common male pattern hair loss.

Okay. There I said it.

My life with male pattern hair loss began when I was 18. I combed my hair one day and noticed how much hair has come off on the comb. Obviously, I as a cocky 18 year old, completely ignored it. Basically living in denial.

As the next few years went by I saw a significant thinning of my hair. My already prominent forehead only seemed to grow larger as the years grew by and by the time I accepted that I was going bald, my forehead had already become the most noticeable part of my face. Before I knew it I was going bald.  

I was faced with a decision. Either go bald gracefully or try to keep my hair. I’m a stubborn bastard. This past week I visited a doctor. He officially diagnosed me with male pattern hair loss. He said that there were many factors that contributed to it. Diet, exercise, stress. It could be anything. After the consultation we went over my options. There were hair loss shampoos and conditioners or hair transplants adjustments to my diet and exercise and finally Finasteride. 

Finasteride, more commonly known as Propecia, is a drug commonly used to stop hair loss and regrow hair. My doctor said that within months, the Finasteride dosage could help me stunt my hair loss and regrow some of that lost hair. However, taking Finasteride would also mean me facing up to the potential side effects. While rare and usually going away with continued usage, these side effects are not something that I personally cannot shrug off lightly. The laundry list includes impotence, loss of interest in sex, abnormal ejaculation, swelling of extremities etc.

Frankly after seeing these side effects I am terrified. I’m 26 years old. I don’t know if I will ever want children. I am left with so many questions and I’m worried. This is a very difficult situation. One that I do not know how to handle. On the one hand my hair had always been a controllable factor and a point of confidence for me. As a slightly overweight Asian man I am not what most women see as conventionally attractive. That doesn’t bother me. The one thing I did care about when I was a teenager was my hair. I’d grow it long and tie it up in a small ponytail, and I always thought that it looked good. In fact that was confirmed one time when a drunk lesbian looked at my face and told me that I looked very handsome in a ponytail. Frankly that’s been a highlight of my life.

But now if I start taking Finasteride I risk dealing with the side effects. I still have much of my life ahead of me. What if I meet the right one? What if I fall in love and get married? Will I be able to have kids? Do I even want kids? When the time comes would I be able to get it up? Would the sex be good? Oh god, would I be pushing around a limp noodle? These are all concerns about my penis. I haven’t even gotten to the part about the swollen hands and feet. I don’t want to go around wearing clown shoes and waving foam finger-sized hands. I don’t know.

As my doctor reiterated many times these side effects are rare and more often than not go away as time goes on. However the human body is not an exact science. Frankly science isn’t an exact science. That’s literally the whole point of science. I don’t know, maybe I’m overreacting, rather it’s more likely than not that I am overreacting but that’s how it is. Something happens and I worry about it. This is happening and now I’m worrying about i.e. still haven’t made up my mind whether or not I should risk it. Today I’m going to go about my day knowing two things for certain: 1. I am balding and 2. If I decide that I need them the pills are on my nightstand.

 

Facebooktwittergoogle_plusredditlinkedintumblrmail